April 28, 2015 — The risk of gastrointestinal bleeding may be twice as high for patients taking the blood-thinning medication Xarelto compared to warfarin, according to a study published in the British Medical Journal.
Researchers looked at data on nearly 50,000 patients in the United States who took Xarelto (rivaroxaban), Pradaxa (dabagatratn), or Coumadin (warfarin) between October 2010 and March 2012. The study included 1,649 patients on Xarelto.
The authors of the study concluded:
“Although rates of gastrointestinal bleeding seem to be similar in this commercially insured sample of adults in the United States, we cannot rule out … a more than twofold higher risk of bleeding with [Xarelto] compared with warfarin.”
Pradaxa was also linked to a higher rate of gastrointestinal bleeding compared to warfarin.
The makers of Pradaxa have already settled lawsuits accusing them of downplaying the bleeding risks in order to boost sales. Hundreds of similar lawsuits involving Xarelto are still pending in state and federal courts.
The problem is that Xarelto has no effective reversal agent. In a bleeding emergency, when a patient develops a gastrointestinal hemorrhage, health providers may be unable to control excessive bleeding. Lawsuits claim Xarelto was improperly marketed as a “one-size-fits-all” medication without adequate warnings about side effects.
Do I have a Xarelto Lawsuit?
The Schmidt Firm, PLLC is currently accepting Xarelto induced injury cases in all 50 states. If you or somebody you know has been injured by severe bleeding, you should contact our lawyers immediately for a free case consultation. Please use the form below to contact our Defective Drug Litigation Group or call toll free 24 hours a day at (866) 920-0753.
Attention Lawyers: We consider a referral from another law firm to be one of the greatest compliments. If your firm is interested in referring us a case or for us to send you a list of previous award judgments and/or average referral fees, please visit the Lawyer Referral section of our website.